Alert archive / Georgia / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 173, NWS Columbia, SC

July 23, 20174 counties in Georgia; Aiken County, Edgefield County, McCormick County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jul 23, 2017, 7:41 PM EDT for 4 counties in Georgia; Aiken County, Edgefield County, McCormick County, South Carolina. It was in force for 64 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 23, 2017, 7:41 PM EDT (23:41 UTC)
Expired
Jul 23, 2017, 8:45 PM EDT
In force
64 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Burke County, GA, Columbia County, GA, McDuffie County, GA, Richmond County, GA, Aiken County, SC, Edgefield County, SC, McCormick County, SC

The radar

The Columbia radar (KCAE), 121 km from the middle of the area, began a volume at 23:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 23, 8:09 PM EDTTSTM WND DMG3 Ne Murphys Estates, SCEDGEFIELD COUNTY DISPATCH REPORTED TREES DOWN AT COMMUNITY ROAD. TIME ESTIMATED BASED ON RADAR.
Jul 23, 8:09 PM EDTTSTM WND DMG3 Ne Murphys Estates, SCEDGEFIELD COUNTY DISPATCH REPORTED TREES DOWN ON HIGHWAY 25.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 28 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 11.7 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2017-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1381 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2017-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1381 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
815 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

751 
WUUS52 KCAE 232341
SVRCAE
GAC033-073-189-245-SCC003-037-065-240045-
/O.NEW.KCAE.SV.W.0173.170723T2341Z-170724T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
741 PM EDT SUN JUL 23 2017

The National Weather Service in Columbia has issued a

* Severe Thunderstorm Warning for...
  Columbia County in east central Georgia...
  Southern McDuffie County in east central Georgia...
  Northwestern Burke County in east central Georgia...
  Richmond County in east central Georgia...
  Edgefield County in central South Carolina...
  West central Aiken County in central South Carolina...
  Southeastern McCormick County in central South Carolina...

* Until 845 PM EDT

* At 741 PM EDT, a severe thunderstorm was located 9 miles north of
  Martinez, moving south at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  North Augusta, Grovetown, Evans, Thomson, Augusta, Martinez, Fort
  Gordon, Belvedere, Edgefield, Hephzibah, Harlem, Johnston, Blythe,
  Dearing, Keysville, Trenton, Modoc, Murphys Estates and Clarks
  Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3368 8227 3369 8222 3372 8223 3391 8201
      3383 8174 3316 8213 3321 8224 3323 8223
      3326 8225 3331 8234 3331 8239 3334 8244
      3334 8250 3336 8255 3341 8255 3343 8257
TIME...MOT...LOC 2341Z 015DEG 34KT 3366 8205 

HAIL...1.00IN
WIND...60MPH
 
$$

WRS
1 follow-up statement
016 
WWUS52 KCAE 240012
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
812 PM EDT SUN JUL 23 2017

GAC033-073-189-245-SCC003-037-065-240045-
/O.CON.KCAE.SV.W.0173.000000T0000Z-170724T0045Z/
Columbia GA-McDuffie GA-Burke GA-Richmond GA-Edgefield SC-Aiken SC-
McCormick SC-
812 PM EDT SUN JUL 23 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM EDT
FOR COLUMBIA...SOUTHERN MCDUFFIE...NORTHWESTERN BURKE...RICHMOND...
SOUTHWESTERN EDGEFIELD...WEST CENTRAL AIKEN AND SOUTHEASTERN
MCCORMICK COUNTIES...

At 812 PM EDT, a severe thunderstorm was located near Martinez,
moving south at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
North Augusta, Grovetown, Evans, Thomson, Augusta, Martinez, Fort
Gordon, Belvedere, Edgefield, Hephzibah, Harlem, Blythe, Dearing,
Keysville, Trenton, Modoc, Murphys Estates and Clarks Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3368 8227 3369 8222 3372 8223 3386 8207
      3374 8179 3316 8213 3321 8224 3323 8223
      3326 8225 3331 8234 3331 8239 3334 8244
      3334 8250 3336 8255 3341 8255 3343 8257
TIME...MOT...LOC 0012Z 011DEG 13KT 3360 8203 

HAIL...1.00IN
WIND...60MPH
 
$$

WRS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 5:25 PM EDT, 2 hours 16 minutes earlier.

Area forecast discussion, Jul 23, 5:25 PM EDT, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
525 PM EDT Sun Jul 23 2017

.SYNOPSIS...
Upper level ridging will weaken across the area today as the
upper level trough digs over the eastern US. A bermuda high will
provide very warm and humid conditions through Monday with
scattered afternoon and evening showers and thunderstorms. A
weak cool front will stall over the area Tuesday, then move
southward into southern Georgia on Wednesday before dissipating,
providing somewhat cooler weather and a continued threat for
scattered thunderstorms. High pressure will become re-
established for the end of the week.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
Thunderstorms have developed across much of the western Midlands
and Pee Dee with some locally very heavy rainfall. Rain rates
approaching 4 inches per hour have been noted in WSR-88D
returns so potential for localized flooding will continue to be
monitored. Hail potential remains low...however some hail in the
strongest cells has been reported. Expect thunderstorms to
continue slowly moving southward into the central Midlands over
the next couple of hours along with development moving in from
the coast and a few cells in the CSRA. With sunset convection
will begin diminishing...but with numerous outflow boundaries
being produced expect some to intersect and generate new cells
into the late evening/early tonight hours. Convection will end
during the early morning hours with some mid and upper level
debris cloudiness through daybreak keeping low temperatures in
the mid to upper 70s for most locations.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY NIGHT/...
The forecast area will remain on the western edge of the Bermuda
high through Tuesday night, while heights aloft slowly drop as a
longwave trof becomes established over eastern North America.
This combination will lead to hot afternoons with max temps
generally in the lower to mid 90s, and maximum heat indices a
little above 100. The combination of developing steep low level
lapse rates each afternoon and weak vorticity aloft will lead
to scattered afternoon and evening convection. PWs will range
from 1.8 inches to 2.2 inches across the CWA, so any slow moving
convection could dump some locally heavy rain in spots.

Min temps will remain quite warm with lows in the mid to upper
70s most places.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
On Wednesday, a weak front will slowly slide through the CWA as
a small area of low pressure develops off of the South Carolina
coast and moves to the northeast. It's main impact will be to
dry the air out a little bit Wednesday night and Thursday, but
max temps on Thursday afternoon will still be in the 90s as an
increase in sunshine will offset any weak cool advection that
tries to set up. Thursday will also see the lowest chance for
afternoon and evening convection for the week.

By Friday, the main global models begin to diverge with details,
but the overall pattern indicates a digging shortwave will move
into the southeastern states on Friday. This will cause an
increase in the deep southwesterly flow, allowing moisture to
quickly return in the form of clouds and scattered convection,
especially during the second half of the day. The weekend
contains a lot of uncertainty as the GFS shows a rather strongly
amplified pattern for july with a significantly deep trough
carving out over the southeastern states, while the ECMWF is
much more progressive with the digging shortwave on Saturday and
instead is more focused on the next shortwave, which is in the
7-10 day period and not part of this package. I have gone for
generally unsettled weather due to the mean trof, without
concentrating too much on the individual shortwaves. This means
slightly above normal chances for rain and slightly below
normal afternoon temps due to increased cloud cover.

&&

.AVIATION /21Z SUNDAY THROUGH FRIDAY/...
Convection expected at the terminals over the next several
hours.

Thunderstorms have developed across the area with cells around
all terminals. Main concerns with thunderstorms remain the
potential for damaging wind gusts along with locally very heavy
rainfall. Have included tempo for all terminals...except OGB...
through 24/01z. Convection will diminish with sunset...however a
few cells are expected to linger into the overnight. Have also
included MVFR fog at AGS/OGB as coming rainfall will increase
potential. All sites will be VFR from 14z through the end of
the period with cumulus developing during the late morning hours
through the end of the period as another round of convection is
expected Monday afternoon.

EXTENDED AVIATION OUTLOOK...Increasing confidence in
restrictions in mainly afternoon/evening thunderstorms through
Wednesday. We could also see some morning cig restrictions from
stratus by Tuesday and Wednesday. The convection looks to
decrease on Thursday, but should pick right back up again by
Friday.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Jul 23, 3:52 AM EDT, 15 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
352 AM EDT Sun Jul 23 2017

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-240800-
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-
Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-
Bamberg-
352 AM EDT Sun Jul 23 2017

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 23, 6:05 PM EDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
605 PM EDT SUN JUL 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0527 PM     TSTM WND DMG     8 ENE RIDGEWAY          34.35N 80.84W
07/23/2017                   FAIRFIELD          SC   CO-OP OBSERVER

            NWS CO-OP OBSERVER REPORTED PECAN TREE DOWN.

&&

AWP
Local storm report, Jul 23, 7:09 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
709 PM EDT SUN JUL 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     FLOOD            5 SE BLYTHEWOOD         34.17N 80.91W
07/23/2017                   RICHLAND           SC   LAW ENFORCEMENT

            ROADWAY FLOODING HARD SCRABBLE ROAD AND LAKE
            CAROLINA BLVD.

&&

DA
Local storm report, Jul 23, 7:15 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
715 PM EDT SUN JUL 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     FLASH FLOOD      1 SSE COLUMBIA          33.99N 81.03W
07/23/2017                   RICHLAND           SC   OTHER FEDERAL

            FLASH FLOODING OBSERVED ON USGS WEBCAM ROCKY
            BRANCH AT WHALEY STREET. WATER FLOWING OVER
            ROADWAY AND CAR PARTIALLY SUBMERGED.

&&

DA
Local storm report, Jul 23, 7:16 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
716 PM EDT SUN JUL 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND DMG     5 SE COLUMBIA           33.95N 80.97W
07/23/2017                   RICHLAND           SC   LAW ENFORCEMENT

            HIGHWAY PATROL REPORTED TREES DOWN ON ATLAS
            ROAD AT SHOP ROAD.

&&

WRS
Local storm report, Jul 23, 7:31 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
731 PM EDT SUN JUL 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0723 PM     FLASH FLOOD      1 SSE COLUMBIA          33.99N 81.03W
07/23/2017                   RICHLAND           SC   FIRE DEPT/RESCUE

            COLUMBIA FIRE DEPT. REPORTED 1 PERSON
            TRAPPED AND RESCUED FROM FLOODED VEHICLE AT
            WHALEY AND MAIN STREETS. NO INJURIES.

&&

DA
Local storm report, Jul 23, 7:40 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
740 PM EDT SUN JUL 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0651 PM     FLOOD            2 NNW COLUMBIA          34.03N 81.04W
07/23/2017                   RICHLAND           SC   LAW ENFORCEMENT

            SCHP REPORTED ROADWAY FLOODING SUNSET DRIVE
            AND MAIN STREET.

&&

DA

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 6:49 PM EDTSevere Thunderstorm WarningCAERichmond56 min
Jul 23, 7:53 PM EDTSevere Thunderstorm WarningCAEColumbia, Lincoln, McDuffie67 min
Jul 23, 3:27 PM EDTSevere Thunderstorm WarningCAEChesterfield63 min
Jul 23, 4:01 PM EDTSevere Thunderstorm WarningCAELancaster44 min
Jul 23, 4:12 PM EDTAreal Flood AdvisoryCAEChesterfield2 hr
Jul 23, 4:28 PM EDTSevere Thunderstorm WarningCAEChesterfield, Lancaster62 min
Jul 23, 4:39 PM EDTFlash Flood WarningCAEChesterfield2 hr
Jul 23, 4:52 PM EDTSevere Thunderstorm WarningCAEChesterfield, Kershaw, Lancaster53 min
Jul 23, 5:19 PM EDTSevere Thunderstorm WarningCAEFairfield, Kershaw, Richland56 min
Jul 23, 5:28 PM EDTSevere Thunderstorm WarningCAEFairfield, Newberry, Saluda62 min
Jul 23, 6:24 PM EDTSevere Thunderstorm WarningCAEAiken, Edgefield, Newberry, Saluda66 min
Jul 23, 6:38 PM EDTSevere Thunderstorm WarningCAEKershaw, Lexington, Richland67 min
Jul 23, 6:52 PM EDTAreal Flood AdvisoryCAELexington, Richland2 hr
Jul 23, 6:58 PM EDTFlash Flood WarningCAERichland92 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2017Severe Thunderstorm Warnings in South Carolina, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.